Your COVID Vaccine Could Cause This One Bizarre Side Effect, Doctor Says
The symptom is totally non-serious but still incredibly weird.
As COVID vaccinations continue to pick up the pace across the U.S., more are becoming familiar with the expected side effects of getting your shots. These are similar to other vaccines and include fever, chills, muscle aches, and fatigue. But according to one doctor, one truly bizarre side effect is also possible after getting your COVID vaccine: Having space dreams. Read on to learn more about the peculiar symptom, and for more on much more serious reactions, check out If This Happens After Your Vaccine, the FDA Says You Should Call 911.
During a question and answer segment on local affiliate CBS4 Denver, Dave Hnida, MD, the station's medical editor, discussed some of the unusual side effects that patients had reported after receiving the COVID-19 vaccine. According to some patients, vivid dreams of the future and space similar to the movie "Back to the Future" were reported.
"Flying to the moon, planting the flag on the moon," Hnida recalled from descriptions. "Even somebody going out and taking Abraham Lincoln to get a Big Mac and having the staff want him to autograph the bills."
But the vivid dreams aren't just limited to hover cars, interstellar travel, and hungry presidents. "One of them was, I saved a Belgian town from the Nazis, so that was interesting," Richard Vetstein, a patient who received both Moderna doses, told Pittsburgh's local CBS affiliate KDKA. "The other one, I was on the Titanic. You wake up, and you're like, 'what was that?'"
Fortunately, while the body's response may seem truly weird, in this case, it's not the sign of anything serious. "We really think it has something to do with the immune response," Hnida said, explaining that the vaccine may interrupt sleep cycles, including the REM cycle where dreaming takes place. "They are temporary."
But crazy dreams aren't the only bizarre side effect you might experience after your shots. Read on to see what other rare, non-serious symptoms can develop, and for more on signs your doses are doing their job, check out The CDC Says These 3 Side Effects Mean Your Vaccine Is Working.
Hnida says that patients have reported a strange taste in a few rare cases soon after getting their shots. "People, literally within a couple of minutes of getting their vaccine to a day or so after, just taste like they've got a lot of coins in their mouths, a really metallic taste."
However, the symptom isn't a sign of anything serious and is likely part of the immune response. John A. Sellick, Jr., DO, professor of medicine in the Division of Infectious Diseases at University at Buffalo-SUNY, told Popsugar: "I suspect it's part of a 'vagal' response—the same one that gives you sweats, flushing, and lightheadedness in anticipation of an injection [or] procedure."
Another symptom mentioned by Hnida was "COVID arm," which is a red, itchy, swollen, or painful rash at the injection site most commonly reported by patients who received Moderna shots but has since been seen in recipients of other COVID-19 vaccines. "What happens here is about five to seven days after you are vaccinated, you get this rash and it can down your whole arm, the arm you were vaccinated in. It's an itchy rash and you think, 'Oh my gosh, what is going on here?'"
But the reaction is actually a bit of good news. "The COVID arm, basically, this is not an unusual reaction to the vaccine," Charles Webb, MD, an allergist-immunologist in Boise, Idaho, told Idaho 6 News. "It just is reflecting that we have a very robust immune response meaning your immune system is recognizing what we injected you with." And for more on which shots generate the fewer immune responses, check out This COVID Vaccine Has the Lowest Rate of Side Effects, Data Shows.
Filler Injection Swelling
Hnida also points out that people who have received dermal filler injections in their lips should be prepared for the possibility of swelling as a reaction to the vaccine. But experts say the reaction is not limited to just the COVID vaccine.
"This isn't something new. With flu shots, other bacterial/viral illnesses, vaccines, or dental procedures, these are immunologic reactions that are occurring," Shilpi Khetarpal, MD, a dermatologist, told Clevland Clinic in February. "They're not allergies. They're not infections. These are just immunologic reactions where swelling occurs in places where people have or once had fillers."
And it may not just be limited to recent procedures. "I have seen patients who've had reactions to the vaccine and their fillers were placed anywhere from weeks to years prior," Khetarpal added. "In one case, one person had a filler placed in 2018 and experienced swelling after receiving the vaccine. So, it appears that it can happen at any point since these fillers can last much longer than we think."
Other patients have reported swelling in strange parts of their bodies, including their armpits. But according to a CDC report on the Moderna vaccine, the agency said that the swelling of lymph nodes, also known as lymphadenopathy, can occur in either the arm or the neck. In fact, the U.S. Food and Drug Administration (FDA) says you should expect the possibility of "swollen lymph nodes in the same arm as the injection" for both the Moderna and Pfizer vaccines.
Similar to other vaccine side effects, swollen lymph nodes are just one way in which your body may show that it is building an immune response, Purvi Parikh, MD, an immunologist with Allergy & Asthma Network and a co-investigator on COVID-19 vaccine trials at NYU, told Popsugar. The vaccine activates immune cells in your lymph nodes, and since the ones near your armpit are usually the closest to your injection site, they may be the most prone to swelling, Parikh explained. And for more on what to expect when you're fully vaccinated, check out Doctors Are Warning You to "Be Prepared" for This After Your Second Dose.